Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Northern Indiana

October 12, 2016Steuben County, Indiana

NWS Northern Indiana issued this special weather statement at Oct 12, 2016, 5:13 PM EDT for Steuben County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2016, 5:13 PM EDT (21:13 UTC)
Expired
Oct 12, 2016, 6:00 PM EDT
In force
47 min
Issued by
NWS Northern Indiana

County Steuben County, IN

The radar

The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS83 KIWX 122113
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 PM EDT WED OCT 12 2016

INZ006-007-MIZ079-080-122200-
STEUBEN-LAGRANGE-BRANCH-ST. JOSEPH-
513 PM EDT WED OCT 12 2016

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT NORTHERN
STEUBEN... EASTERN LAGRANGE...SOUTHERN BRANCH AND SOUTHEASTERN ST.
JOSEPH COUNTIES...

AT 511 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM STURGIS TO NEAR LAGRANGE TO NEAR ROME
CITY. MOVEMENT WAS NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STURGIS...COLDWATER...ANGOLA...BRONSON...FREMONT...QUINCY...RAY...
KINDERHOOK...FAWN RIVER...CALIFORNIA...WOLCOTTVILLE...GILEAD...
ORLAND...CLEAR LAKE...HOWE...ADAMS LAKE...MARBLE LAKE...BRIGHTON...
NEVADA MILLS AND LAKE OF THE WOODS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 349 AND 357.
 INTERSTATE 69 IN MICHIGAN BETWEEN MILE MARKERS 1 AND 13.
 INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 120 AND 149.

SEEK SHELTER UNTIL THESE STORMS PASS.

LAT...LON 4192 8482 4172 8482 4153 8533 4153 8539
      4161 8538 4177 8545 4199 8486
TIME...MOT...LOC 2111Z 231DEG 44KT 4179 8539 4167 8531 4153 8536 

$$

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:00 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 12, 3:00 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
300 PM EDT Wed Oct 12 2016

.SYNOPSIS...
Issued at 300 PM EDT Wed Oct 12 2016

A strong cold front will bring showers and isolated thunderstorms
to the region later this afternoon into this evening. Much cooler
and drier air will follow in behind this front later tonight into
Thursday...with highs on Thursday only reaching the mid to upper
50s. High pressure then builds in Thursday night through Saturday
providing light winds and clear skies. Patchy frost will be
possible Thursday night as lows drop into the mid to upper 30s.
Highs are forecast to reach the low to mid 60s on Friday and the
upper 60s to mid 70s on Saturday. A mild and unsettled pattern is
then expected to set up Sunday through the middle of next week.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 300 PM EDT Wed Oct 12 2016

Narrow corridor of moisture/weak instability will allow
showers/isolated thunder to accompany a strong frontal passage west
to east late this afternoon through the early overnight. Convection
at least initially into the early evening will be tied to the near
sfc portion of the front as smaller scale shortwave lifts ne from
near the IL/MO border. Could see some locally heavy rain and perhaps
isolated wind gusts > 35 mph with any convection west of I-69 given
decent background flow.

Showers should fill in along the more elevated portion of the
frontal slope later this evening before shifting east and out of the
area. Strong CAA/northwest winds over relatively warm Lake MI may
also generate a few lake enhanced showers into sw lower MI/northern
IN overnight before strong post-frontal drying commences leaving a
dry and much cooler Thursday.

Low level anticyclone will become established over the region late
Thursday through Friday under flat flow aloft. Cool/dry airmass and
optimal radiational cooling should allow Thursday night lows to fall
into the mid-upper 30s (patchy frost?) in most locations, with
drainage/good radiators possibly a little cooler. Sunny/dry/light
winds and a few degrees warmer otherwise into the day Friday.

&&

.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM EDT Wed Oct 12 2016

Longwave pattern will trend more energetic/unsettled this weekend
into next week as a strong northeast Pacific jet sends several upper
level waves from the Western US to the Great Lakes. Return flow on
the backside of high pressure will result in a dry and warmer
Saturday before the first round of height falls through the Upper
Midwest/Great Lakes forces the next active frontal zone into the
area late Saturday night into Sunday. More focused mid-upper level
support will likely pass off to the north, though still think
showers and perhaps a rumble of thunder will accompany the frontal
passage due to adequate moisture return/low level convergence.

This increasingly shallow front will likely stall over or near the
local area into Sunday night and Monday in between upper waves. The
result is a lower confidence temp forecast and lower PoPs during
this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 107 PM EDT Wed Oct 12 2016

VFR/dry with south-southwest gusts 20-25 knots will persist in
well mixed pre-frontal environment early this afternoon.
Conditions rapidly deteriorate with strong frontal passage at KSBN
20-23z and 23-01z at KFWA. Showers and perhaps a thunderstorm
(best chances at KSBN) will accompany the surface portion of the
front during these times with IFR-MVFR restrictions possible.
Winds veer northwesterly and remain somewhat gusty post frontal
into this evening/early overnight. Lowering CIGS into low MVFR or
possibly IFR post-frontal also expected tonight with anafrontal
showers anticipated this evening at KSBN and through the early
overnight at KFWA. Conditions will improve to VFR tomorrow as
drier air overspreads.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT Thursday for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 12, 5:59 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 AM EDT WED OCT 12 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
559 AM EDT WED OCT 12 2016 /459 AM CDT WED OCT 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS...MAINLY THIS
AFTERNOON INTO THIS EVENING. SOME STORMS MAY BE ACCOMPANIED BY
WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PATCHY FROST IS LIKELY THURSDAY NIGHT AS LOWS DIP INTO THE MID AND
UPPER 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-131000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
559 AM EDT WED OCT 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY INTO EARLY
TONIGHT. THE STORMS MAY PRODUCE GUSTY WINDS.

IN ADDITION TO THE STORMS...SMALL CRAFT ADVISORY CONDITIONS ARE
EXPECTED THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Oct 12, 3:35 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EDT WED OCT 12 2016

INZ012>015-122015-
STARKE-MARSHALL-FULTON-PULASKI-
335 PM EDT WED OCT 12 2016

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN FULTON...
SOUTHEASTERN STARKE...EASTERN PULASKI AND SOUTHERN MARSHALL
COUNTIES...

AT 334 PM EDT/234 PM CDT/...RADAR INDICATED A LINE OF SHOWERS WITH A
FEW EMBEDDED THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR
CULVER TO NEAR WINAMAC TO 6 MILES NORTH OF ROYAL CENTER. MOVEMENT
WAS NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
SHOWERS AND STORMS.

LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...ROCHESTER...BOURBON...ARGOS...CULVER...WALNUT...
TIPPECANOE...KEWANNA...MONTEREY...LEITERS FORD...BURR OAK...OLD TIP
TOWN...TIOSA...TWIN LAKES...LAKE MANITOU...MAXINKUCKEE...RUTLAND...
STAR CITY...VANMETER PARK AND INWOOD.

SEEK SHELTER UNTIL THESE STORMS PASS.

LAT...LON 4125 8654 4142 8609 4130 8607 4107 8610
      4092 8658 4103 8659
TIME...MOT...LOC 1934Z 239DEG 39KT 4126 8650 4107 8651 4095 8653

MARSILI
Special weather statement, Oct 12, 4:15 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
415 PM EDT WED OCT 12 2016

INZ005-014-016-122045-
MARSHALL-KOSCIUSKO-ELKHART-
415 PM EDT WED OCT 12 2016

...A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL AFFECT
NORTHEASTERN MARSHALL...SOUTHERN ELKHART AND NORTHWESTERN KOSCIUSKO
COUNTIES...

AT 414 PM EDT...RADAR INDICATED A LINE OF SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR WAKARUSA TO
NEAR BOURBON. MOVEMENT WAS NORTHEAST AT 45 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NAPPANEE...SYRACUSE...BOURBON...MILFORD...MILLERSBURG...NEW PARIS...
BENTON...LOCKE...ETNA GREEN...OAKWOOD PARK...FORAKER...HASTINGS...
WATERFORD MILLS...CLUNETTE AND GRAVELTON.

LAT...LON 4157 8584 4153 8568 4141 8570 4123 8612
      4146 8611
TIME...MOT...LOC 2014Z 239DEG 44KT 4149 8602 4127 8601

MARSILI
Special weather statement, Oct 12, 4:46 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 PM EDT WED OCT 12 2016

INZ005-006-008-122115-
NOBLE-LAGRANGE-ELKHART-
446 PM EDT WED OCT 12 2016

...A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL AFFECT
NORTHWESTERN NOBLE... SOUTHEASTERN ELKHART AND LAGRANGE COUNTIES...

AT 444 PM EDT...RADAR INDICATED A LINE OF SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR
WHITE PIGEON TO 6 MILES NORTHEAST OF MILLERSBURG TO NEAR SYRACUSE.
MOVEMENT WAS NORTHEAST AT 40 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIGONIER...LAGRANGE...TOPEKA...MILLERSBURG...SCOTT...WOLCOTTVILLE...
SHIPSHEWANA...HOWE...ADAMS LAKE...WOODRUFF...EDDY...EMMA...
BRIGHTON...OLIVER LAKE...HONEYVILLE...ONTARIO...COSPERVILLE AND
PLATO.

THIS INCLUDES INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 114 AND
117...AND BETWEEN MILE MARKERS 123 AND 127.

SEEK SHELTER UNTIL THESE STORMS PASS.

LAT...LON 4175 8530 4172 8529 4152 8533 4143 8565
      4144 8565 4144 8573 4154 8571 4175 8564
TIME...MOT...LOC 2044Z 244DEG 36KT 4176 8557 4160 8563 4142 8568

MARSILI
Special weather statement, Oct 12, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 PM EDT WED OCT 12 2016

INZ006-007-MIZ079-080-122200-
STEUBEN-LAGRANGE-BRANCH-ST. JOSEPH-
513 PM EDT WED OCT 12 2016

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT NORTHERN
STEUBEN... EASTERN LAGRANGE...SOUTHERN BRANCH AND SOUTHEASTERN ST.
JOSEPH COUNTIES...

AT 511 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM STURGIS TO NEAR LAGRANGE TO NEAR ROME
CITY. MOVEMENT WAS NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STURGIS...COLDWATER...ANGOLA...BRONSON...FREMONT...QUINCY...RAY...
KINDERHOOK...FAWN RIVER...CALIFORNIA...WOLCOTTVILLE...GILEAD...
ORLAND...CLEAR LAKE...HOWE...ADAMS LAKE...MARBLE LAKE...BRIGHTON...
NEVADA MILLS AND LAKE OF THE WOODS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 349 AND 357.
 INTERSTATE 69 IN MICHIGAN BETWEEN MILE MARKERS 1 AND 13.
 INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 120 AND 149.

SEEK SHELTER UNTIL THESE STORMS PASS.

LAT...LON 4192 8482 4172 8482 4153 8533 4153 8539
      4161 8538 4177 8545 4199 8486
TIME...MOT...LOC 2111Z 231DEG 44KT 4179 8539 4167 8531 4153 8536

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:35 PM EDTSpecial Weather StatementIWXFulton, Marshall40 min
Oct 12, 4:15 PM EDTSpecial Weather StatementIWXKosciusko30 min
Oct 12, 4:46 PM EDTSpecial Weather StatementIWXLaGrange29 min
Oct 12, 5:50 PM EDTSpecial Weather StatementIWXHillsdale70 min
Oct 12, 6:53 PM EDTSpecial Weather StatementIWXCass37 min

Nearby

Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.